The world's most popular drugs for osteoporosis cause heart problems-and we're only just finding out 10 years after the manufacturers, who may have known it all along.
A recent study with the tortuous acronym HORIZON (Health Out-comes and Reduced Incidence With Zoledronic Acid Once Yearly) found that postmenopausal women taking zoledronic acid (Acasta) by injection just once a year reported higher bone density, but also higher rates of serious atrial fibrillation (AF), than those taking a placebo (N Engl J Med, 2007; 356: 1809-22). Acasta is a bis-phosphonate like Fosamax, which reduces the turnover of bone.
That discovery was followed this year by a University of Washington study looking at the use of aledro-nate sodium (Fosamax) among female patients at an integrated healthcare delivery system between 1 October 2001 and 31 December 2004. When 719 women with con-firmed AF were compared with 966 controls without AF, a significantly higher number of those with AF had used alendronate. In fact, using alendronate at any point in their lives nearly doubled their risk of AF. The researchers estimated that this class of drugs may cause up to 3 per cent of the AF in postmenopausal women with osteoporosis (Arch Intern Med, 2008; 168: 826-31).
But not all studies agree. A Danish epidemiological study examined 13,586 patients with AF and atrial flutter, and found that etidronate and alendronate were both used to almost the same degree by those with and without AF. Their conclusion: "No evidence was found that use of bisphosphonates increases the riskof atrial fibrillation and flutter" (BMJ, 2008; 336: 813-6).
Nevertheless, according to some law firms, the association between bisphosphonates and heart problems emerged 10 years ago, when evi-dence of AF with Fosamax was spotted on reviewing the evidence of a five-year study (1992-1997) called the Fracture Intervention Trial. Its findings showed a 50-per-cent higher risk of AF for those taking Fosamax compared with taking a placebo (JAMA, 1998; 280: 2077-82).
However, this is only the latest in a litany of problems with what was first touted to be the solution to osteoporosis and other bone diseases such as Paget's disease of the bone. Fosamax and the other bisphos-phonates work by limiting the normal tearing down of old bone, part of the dynamic process of constant renewal in bone growth.
Worse bone problems
In the 12 years since its launch on the world market, Fosamax and its relatives have been the target of a number of lawsuits for causing osteonecrosis of the jaw, or 'dead jaw'. This condition is characterized by a permanent loss of blood tobone tissue.
This severe condition causes extreme pain, numbness, loosening of the teeth and exposure of bone in the oral cavity. When allowed to go undetected and untreated, this situation can lead to death of bone tissue and even collapse of the bone within the jaw-a condition that is irreversible. In this case, the expos-ed bone can eventually lead to infection and fracture, and may require long-term antibiotic therapy or surgery to remove the dead and dying bone tissue.
In fact, Merck & Co, the manu-facturers of Fosamax, have even been the subject of a number of personal-injury lawsuits filed by women who have developed osteonecrosis of the jaw while taking the drug.
Before these latest disclosures, the biggest concern with this class of drugs was the potential for gastro-intestinal damage. Soon after the launch of Fosamax, patients com-plained of stomach pain, heartburn and irritation of the oesophagus. In severe instances, the drug caused fatal oesophageal perforation (Am J Gastroenterol, 2001; 96: 3212-3).
Patients were advised to take the drug with a large glass of water while standing up-and had to remain standing for at least half an hour to reduce the time that the drug is in contact with the lining of the oesophagus.
In addition to damaging the oesophagus, these drugs also cause stomach ulcers-and permanently in some cases (Dig Dis Sci, 2002; 47: 1665-78; MedGenMed, 2002; 4: 3). They can also cause severe hepatitis, skin 'poison-ing' and a painful inflammation of the eye known as 'anterior uveitis' (Gastroenterol Clin Biol, 2002; 26: 179-80; Aten Prim, 2002; 29: 61-2; Invest Clin, 2002; 43: 49-52).
The most astonishing aspect of the osteoporosis drug saga is that, despite all of the serious and even fatal side-effects, the drug companies have been given license to use these drugs as a long-term preventative-before a woman has developed osteo-porosis. Also, doctors routinely suggest that they be taken for a decade after the menopause (Dan Med Bull, 2002; 49: 1-18), despite the lack of any evidence that they do any good.
In fact, women who take the drug for at least seven years suffer three times more fractures of the spine in the last two years of taking the drug than in the first three years. So, although the bones have greater density, they are more brittle (J Clin Endocrinol Metab, 2001; 86: 1835).